Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

August 3, 2016Outagamie County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 3, 2016, 2:45 PM CDT for Outagamie County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 2:45 PM CDT (19:45 UTC)
Expired
Aug 3, 2016, 3:15 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI

County Outagamie County, WI

The radar

The Green Bay radar (KGRB), 38 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS83 KGRB 031945
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT WED AUG 3 2016

WIZ038-048-049-032015-
OUTAGAMIE-CALUMET-WINNEBAGO-
245 PM CDT WED AUG 3 2016

...A THUNDERSTORM WITH TORRENTIAL RAINFALL WILL CONTINUE TO
IMPACT THE FOX VALLEY METRO AREA...

AT 240 PM CDT...A THUNDERSTORM WITH TORRENTIAL RAINFALL WAS LOCATED
OVER APPLETON. THE STORM IS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
APPLETON...MENASHA...LITTLE CHUTE...KIMBERLY...DARBOY...NORTHERN LAKE
WINNEBAGO...NEENAH...COMBINED LOCKS AND UW FOX VALLEY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM WHICH MAY CAUSE A
SUDDEN REDUCTION TO VISIBILITY...AND MAY CAUSE LOCALIZED FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4424 8851 4426 8853 4431 8840 4428 8831
      4422 8826 4420 8840 4415 8846
TIME...MOT...LOC 1940Z 044DEG 2KT 4425 8841 

$$

MG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:02 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 3, 1:02 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
102 PM CDT WED AUG 3 2016

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 345 AM CDT Wed Aug 3 2016

Precipitation trends and the potential for severe tstms on
Thursday afternoon will be the primary forecast concerns.

A weak cold front extended from west central WI into the far
northwest portion of GRB CWA and the western Upper Peninsula
of Michigan early this morning. A scattered line of tstms was
ongoing along the front in far northern WI, while another
cluster of tstms was occurring from Shawano to Sturgeon Bay,
in association with an area of 1-2 km moisture convergence.
Due to high moisture content and slow movement, locally heavy
rainfall was occurring, especially with the cluster just north
of Green Bay, where radar estimated 1-2 inches had fallen. Areas
of fog, locally dense, had formed over much of north central and
central WI.

The cold front is expect to continue to sag southeast and
weaken as it pushes into central and northeast WI during the
day. Most models show isold/sct convection continuing along
and southeast of the front during the afternoon, where ample
moisture and instability will be present. The convection may
be aided by convergence along a lake breeze this afternoon. With
a lack of dynamic support, the showers and storms should quickly
dissipate as instability wanes early this evening. Partly cloudy
skies and light winds will result in fog development again
overnight.

A stronger Canadian cold front is expected to move into northwest
WI late Thursday afternoon. Thunderstorms are expected to develop
ahead of the front and push into north central and central WI
during the mid to late afternoon. With significant instability
(CAPE 1500-2000 j/kg and LI's of -6 to -8) and moisture (PWATs of
1.5-2 inches) in place, and deep layer shear increasing to 30-40
kts, suspect that a line of strong to severe tstms will impact our
western counties late in the day. SPC has north central and
central WI in a SLGT risk, with a Marginal risk farther east, and
this seems reasonable.

Used a blend of the better performing guidance sets for
temperatures the next couple days. Highs should be in the
middle to upper 80s in most places today and Thursday, with
lows in the mid to upper 60s tonight.

.LONG TERM...Thursday Night Through Tuesday
Issued at 345 AM CDT Wed Aug 3 2016

Forecast concerns mainly revolve around severe weather chances on
Thursday night with the passage of a cool front.  Models show
relatively good agreement with the timing of the front so a general
model blend will work.  Thereafter, quiet weather will then resume
until next week.  Prefer the ecmwf for later periods.

Thursday night through Friday night...A cold front will be pushing
across central and north-central WI during the evening, and eastern
WI early overnight.  Ahead of the front, a thetae axis will bring
instability of 1500-2000 j/kg, pwats appraoching 2.0 inches, and
deep layer shears of 30-35 kts.  Instability and severe weather
chances will be maximized over central WI where the front can
interact with daytime instability.  The threat of severe weather
will weaken further east as the BL partially stabilizes with
nocturnal cooling, so may see a transition from severe weather to a
heavy rain threat. But amount of instability should at least yield
an isolated severe threat over eastern WI. Damaging winds and large
hail should be the main threats.

Drier air will move in behind the front late Thursday night which
should result in clearing skies and less humidity.  High pressure
then gradually builds in for Friday and Friday night.  Should see
mostly clear conditions and seasonable temps during these periods.

Rest of the forecast...High pressure slowly moving across the region
on Saturday through Monday will lead to a continued quiet period.
Though temps may rise slightly during this time, readings should
remain seasonable.  Then flattening mid-level flow will bring the
next chance of showers and storms Tue-Wed of next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 102 PM CDT Wed Aug 3 2016

There is a significant chance for a busted forecast with a very
warm and moist air mass, that has already become quite unstable,
in place across the area, no significant upper level system, and
mostly subtle surface boundaries.

Ceilings were mainly VFR at midday with areas of MVFR ceilings
near and to the east of the Fox Valley. Temperatures were in the
80s with dew points in the upper 60s and the 70s across most of
the area, except north of Highway 8 where dew points were in the
mid 50s to around 60 degrees. Mesoanalysis graphics showed surface
based CAPEs in the 1000-2000 j/kg range (with isolated 2000+ j/kg
SBCAPE) for areas with the high dew points. Winds were rather
light so there is not a lot of convergence for the development of
thunderstorms this afternoon, except along the lake breeze
front where some storms have fired in southeast and east central
Wisconsin. There were some echoes showing up on radar in parts of
central Wisconsin but they seemed to pop up and quickly diminish.
It looks like the main area of activity will be along the lake
breeze front, but not sure how far inland it will get today.

Expect any convection and most of the clouds to dissipate with
loss of daytime heating, but fog is a concern again tonight due to
the light winds and high dew points. Have MVFR fog in the TAFs
with TEMPO IFR fog at most locations, but would not be surprised
if conditions are worse than forecast.

Have left out any mention of convection for the forecast area on
Thursday as it looks like it will hold off until after 18z.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......MG
Hazardous weather outlook, Aug 3, 3:55 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
355 AM CDT WED AUG 3 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
355 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS SOUTHEAST OF A LINE FROM
MARINETTE TO WISCONSIN RAPIDS TODAY. LOCALLY HEAVY RAINFALL WILL
BE THE MAIN CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING, WITH THE GREATEST RISK OCCURRING OVER NORTH CENTRAL
AND CENTRAL WISCONSIN. THE PRIMARY THREATS WILL BE DAMAGING WINDS,
LARGE HAIL AND TORRENTIAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-040900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
355 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM TODAY. SEVERE WEATHER
IS NOT EXPECTED, BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THURSDAY NIGHT.
THE PRIMARY THREATS WILL BE STRONG WINDS AND TORRENTIAL RAINFALL.

KIECKBUSCH/MPC

In the hours before

Special weather statement, Aug 3, 2:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT WED AUG 3 2016

WIZ038-048-049-032015-
OUTAGAMIE-CALUMET-WINNEBAGO-
245 PM CDT WED AUG 3 2016

...A THUNDERSTORM WITH TORRENTIAL RAINFALL WILL CONTINUE TO
IMPACT THE FOX VALLEY METRO AREA...

AT 240 PM CDT...A THUNDERSTORM WITH TORRENTIAL RAINFALL WAS LOCATED
OVER APPLETON. THE STORM IS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
APPLETON...MENASHA...LITTLE CHUTE...KIMBERLY...DARBOY...NORTHERN LAKE
WINNEBAGO...NEENAH...COMBINED LOCKS AND UW FOX VALLEY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM WHICH MAY CAUSE A
SUDDEN REDUCTION TO VISIBILITY...AND MAY CAUSE LOCALIZED FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4424 8851 4426 8853 4431 8840 4428 8831
      4422 8826 4420 8840 4415 8846
TIME...MOT...LOC 1940Z 044DEG 2KT 4425 8841

MG

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.